Recurrent psychosis after phentermine administration in a young female: a case report
Hyun-Sic Jo 1, Sheng-Min Wang 1, 2, Jung Jin Kim 1*
1Department of Psychiatry, Seoul St. Mary’s Hospital, College of Medicine, The Catholic University of Korea, Seoul, Korea, 2International Health Care Center, Seoul St. Mary's Hospital, The Catholic University of Korea, Seoul, Korea
Received: March 2, 2017; Revised: May 12, 2017; Accepted: May 14, 2017; Published online: May 14, 2017.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
Phentermine is a sympathomimetic amine, like amphetamine, which is one of the most often prescribed drugs for weight loss. Although exact mechanism of phentermine causing psychosis is still not clear, numerous reports already showed that phentermine can induce psychosis. Psychotic symptoms are generally resolved once the medications are stopped. In contrast, we present a case of a 25-years-old Asian female patient who developed psychotic symptoms repeatedly after phentermine administrations. This case suggests that phentermine can cause psychotic episodes repeatedly, resulting in chronic occupational and social impairment. Therefore, a precautious measure such as government regulations for physicians prescribing and an education for patients taking phentermine are urgently needed.
Keywords: Phentermine, Adverse effects, Psychotic disorder, Recurrence


e-submission

Archives